Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 258, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2012, 6:28 PM EDT for 4 counties in Kentucky; Floyd County, Harrison County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2012, 6:28 PM EDT (22:28 UTC)
- Expired
- May 31, 2012, 7:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, IN, Harrison County, IN, Bullitt County, KY, Hardin County, KY, Jefferson County, KY, Meade County, KY
The radar
The Louisville radar (KLVX), 11 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322
WUUS53 KLMK 312228
SVRLMK
INC043-061-KYC029-093-111-163-312300-
/O.NEW.KLMK.SV.W.0258.120531T2228Z-120531T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 PM EDT THU MAY 31 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BULLITT COUNTY IN NORTH CENTRAL KENTUCKY...
NORTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY...
WESTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY...
THIS INCLUDES THE CITY OF LOUISVILLE...
SOUTHEASTERN MEADE COUNTY IN NORTH CENTRAL KENTUCKY...
SOUTHERN FLOYD COUNTY IN SOUTH CENTRAL INDIANA...
SOUTHEASTERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 700 PM EDT
* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS HAVE A
HISTORY OF PRODUCING 60 MPH WINDS AND QUARTER SIZE HAIL. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
BRECKENRIDGE TO HUGHES LANDING TO 8 MILES SOUTHWEST OF MAPLES
CORNER...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
VALLEY STATION...
SHIVELY...
PLEASURE RIDGE PARK...
OKOLONA...
FAIRDALE...
BRECKENRIDGE AND GRAHAMTON...
LANESVILLE AND FORT KNOX...
EDWARDSVILLE AND RED HILL...
PITTS POINT AND ROGERSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
&&
LAT...LON 3829 8579 3827 8575 3829 8571 3798 8559
3774 8582 3777 8617 3780 8615 3783 8618
3799 8606 3826 8608 3831 8579
TIME...MOT...LOC 2226Z 270DEG 29KT 3821 8611 3798 8602
3777 8622
WIND...HAIL 60MPH 1.00IN
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:31 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 31, 3:31 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 331 PM EDT THU MAY 31 2012 .Short Term (Tonight through Friday night)... Issued at 320 PM EDT Thu May 31 2012 A 500mb trough now over the Upper Midwest will amplify rapidly by Friday morning as jet stream energy digs south along its back side. Weak low pressure currently (@ 2pm EDT) over southern Illinois will slowly move east across southern Indiana and is expected to begin to deepen pretty rapidly just as it passes north of Louisville late this evening. An unusually chilly early June airmass will then arrive early Friday, keeping afternoon highs in the lower to mid 60s, which is not too far from the all time record low high for June 1st (62 at Standiford). This evening's precipitation will mostly likely begin as a north south orientated line of convection that is already beginning to develop across southern Illinois. Moisture return up to this point has not been robust as southeast winds have kept dewpoints in the mid 50s. Winds will eventually veer to the south or southwest by late afternoon as the aforementioned surface low moves closer to Louisville. Despite only weak to moderate instability and moisture return, strong upper air dynamics coupled with wide surface T/Td depressions may lead to the formation of one or more bowing segments with a threat of damaging winds. With backed surface winds, an isolated tornado east of the developing surface low is possible. However, the large T/Td depression and relative high Lifted Condensation Level (LCL) would argue against tornado formation. Best guess on the timing for this line would have it arriving over our western counties by late afternoon, crossing Interstate 65 by early to mid evening, and exiting our Bluegrass Counties around midnight. With the arrival of this strengthening upper trough, expect that occasional showers may continue through the early morning hours. Even with showers ending during the morning hours, expect somewhat of a dingy day Friday with persistent low clouds and somewhat brisk west winds around 10 to 15 mph continue through the afternoon. Skies will tend to slowly clear beginning from our southwest counties by late afternoon, with partly cloudy skies arriving over our entire CWA after midnight. Temperatures will cool well into the 50 to 55 degree range. .Long Term (Saturday through Wednesday night)... Issued at 320 PM EDT Thu May 31 2012 Saturday through Sunday night... The exiting low pressure system to the north and east will place the forecast area under northwest flow, leaving temperatures cooler than normal for this time of year. Additionally, this type of flow is notorious for placing central Kentucky and southern Indiana under persistent cloud cover and occasional showers. Therefore, have mentionable PoPs on Saturday afternoon and despite instability looking weak, given the time of year, included isolated t-storms due to daytime heating possibly kicking things up a notch. Shower chances may spread further south Saturday night but looks to clear out until early next week. As previously alluded to, temperatures will be below average on Saturday and Saturday night, with highs in the mid 70s and lows in the mid 50s. Sunday will see some warm up closer to normal with highs in the upper 70s and lower 80s and lows in the upper 50s to low 60s. Monday through Wednesday night... This time frame is proving to be a little on the tricky side for the beginning of the week as the GFS has a surface low pressure system crossing through the Ohio Valley Monday afternoon into the overnight period, bringing decent precip chances to the forecast area. However, the ECMWF is keeping the area dry through the end of the forecast period. What they do agree on is the stout ridge that builds over the Plains, leaving the Ohio Valley on the periphery. Given the uncertainty, have left some PoPs in for Monday afternoon but will certainly need to be monitored for model changes over the next day or two. Any precipitation that does fire up will be in the form of thunderstorms. It should be dry otherwise through Wednesday. Temperatures look to linger near normal, reaching the mid 80s during the days and the low 60s overnight. && .Aviation (18Z TAF Issuance)... Updated at 110 PM EDT Thu May 31 2012 Surface low pressure will move parallel to and just north of the Ohio River this evening. Expect that a line of storms will develop by late afternoon and affect the SDF and BWG TAF sites in approximately the 00 to 03z time frame early Friday. Storms will arrive at LEX one to two hours later. This line has the potential to be strong with gusty winds and brief IFR visibilities and ceilings. Prior to the arrival of this expected line of storms, VFR flying conditions are expected at all TAF sites despite some increasing mid level cloudiness. Once thunderstorms end around 06 to 07z, MVFR ceilings are expected to continue well into Friday morning, probably past 15z at the earliest. Occasional showers may also continue on an intermittent basis through 12z Friday. Southeast winds will increase to around 10 to 11 KT by 00z this afternoon, then veer to the southwest around 10 KT late this evening or early Friday behind this possible initial line of storms. A cold front will move across the area around 06z. West winds of 12 to 15KT will develop after 08z and continue through Friday afternoon. West winds may occasionally gust up to 25 mph late Friday morning or afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......lg Long Term........JSD Aviation.........JSD
Hazardous weather outlook, May 31, 3:57 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 357 PM EDT THU MAY 31 2012 INZ076>079-083-084-089>092-KYZ023>035-038-039-045>047-053-054- 061>065-070>074-076-012000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SPENCER KY-ANDERSON KY-NELSON KY-WASHINGTON KY-MERCER KY-LARUE KY- MARION KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY- LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-METCALFE KY- 357 PM EDT THU MAY 31 2012 /257 PM CDT THU MAY 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING. A WARM FRONT WILL LIFT NORTH ACROSS SOUTH CENTRAL KENTUCKY BY LATE AFTERNOON. BY EARLY THIS EVENING...DEEPENING LOW PRESSURE WILL MOVE ACROSS SOUTH CENTRAL INDIANA JUST NORTH OF THE OHIO RIVER. A LINE OF THUNDERSTORMS WILL MOVE INTO SOUTHWESTERN INDIANA AND INTO OUR WESTERN COUNTIES BY LATE AFTERNOON. THIS LINE WILL MOVE EAST OF INTERSTATE 65 BY EARLY EVENING. THESE STORMS HAS THE POTENTIAL TO PRODUCE BOWING SEGMENTS THAT MAY CONTAIN DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE EARLY THIS EVENING ALONG THE WARM FRONT NEAR THE OHIO RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE A POSSIBILITY ON MONDAY AFTERNOON AS A DISTURBANCE MOVES ACROSS THE OHIO VALLEY. ANY THUNDERSTORMS THAT DO OCCUR WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY DAMAGING WINDS OR HAIL TO THE NATIONAL WEATHER SERVICE. KYZ036-037-040>043-048-049-055>057-066-067-075-077-078-081-082- 012000- SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-MADISON KY- CASEY KY-LINCOLN KY-MONROE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- 357 PM EDT THU MAY 31 2012 /257 PM CDT THU MAY 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL ARRIVE ACROSS THE BLUEGRASS AND LAKE CUMBERLAND REGIONS LATE THIS EVENING. SOME OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE A POSSIBILITY ON MONDAY AFTERNOON AS A DISTURBANCE MOVES ACROSS THE OHIO VALLEY. ANY THUNDERSTORMS THAT DO OCCUR WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY DAMAGING WINDS OR SMALL HAIL TO THE NATIONAL WEATHER SERVICE. JSD/LG
In the hours before
Local storm report, May 31, 5:43 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 S HAWESVILLE 37.86N 86.75W
05/31/2012 E0.88 INCH HANCOCK KY TRAINED SPOTTER
&&
EVENT NUMBER LMK1200641
MRCLocal storm report, May 31, 5:59 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
559 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 1 S HAWESVILLE 37.88N 86.76W
05/31/2012 HANCOCK KY EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED THREE TREES DOWN ACROSS
THE COUNTY. ONE FELL ACROSS MIDWAY LANE IN HAWESVILLE.
&&
EVENT NUMBER LMK1200642
JSDLocal storm report, May 31, 6:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
604 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 10 N HARDINSBURG 37.92N 86.45W
05/31/2012 E1.00 INCH BRECKINRIDGE KY TRAINED SPOTTER
BETWEEN SAMPLE AND UNION STAR.
&&
EVENT NUMBER LMK1200643
MRCLocal storm report, May 31, 6:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG BATTLETOWN 38.07N 86.30W
05/31/2012 MEADE KY BROADCAST MEDIA
SIX INCH DIAMETER BRANCH SNAPPED BY THUNDERSTORM WINDS.
&&
EVENT NUMBER LMK1200644
MRCLocal storm report, May 31, 6:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
609 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG BATTLETOWN 38.07N 86.30W
05/31/2012 MEADE KY BROADCAST MEDIA
SIX INCH DIAMETER BRANCH SNAPPED BY THUNDERSTORM WINDS.
&&
CORRECTED EVENT TIME
EVENT NUMBER LMK1200644
MRCSpecial weather statement, May 31, 6:09 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
609 PM EDT THU MAY 31 2012
INZ091-KYZ028>030-312300-
BULLITT-FLOYD-HARDIN-JEFFERSON-
609 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY
RAIN...HAIL...AND DAMAGING WINDS MOVING TOWARDS THE LOUISVILLE METRO
AND FORT KNOX...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
CORYDON TO 6 MILES WEST OF BRANDENBURG TO HARDINSBURG...MOVING EAST
AT 30 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL MOVE INTO FORT KNOX AND THE WEST SIDE OF
LOUISVILLE AROUND 630 PM...AND CONTINUE TO THE EAST ACROSS THE
LOUISVILLE METRO BETWEEN 630 AND 730 PM.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3827 8574 3829 8570 3800 8563 3779 8585
3777 8617 3780 8614 3782 8601 3788 8597
3799 8600 3803 8592 3818 8590 3819 8596
3826 8595 3828 8599 3830 8579
TIME...MOT...LOC 2204Z 268DEG 28KT 3815 8628 3798 8624
3780 8643
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:17 PM EDT | Special Weather Statement | LMK | Hancock | 43 min |
| May 31, 4:33 PM EDT | Special Weather Statement | LMK | Lincoln | 27 min |
| May 31, 4:51 PM EDT | Severe Thunderstorm Warning | LMK | Hancock | 24 min |
| May 31, 5:14 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 31 min |
| May 31, 5:34 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock, Meade | 26 min |
| May 31, 5:58 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 47 min |
| May 31, 6:09 PM EDT | Special Weather Statement | LMK | Bullitt | 51 min |
| May 31, 6:31 PM EDT | Special Weather Statement | LMK | Butler | 29 min |
| May 31, 6:51 PM EDT | Special Weather Statement | LMK | Grayson | 39 min |
| May 31, 6:52 PM EDT | Special Weather Statement | LMK | Jefferson, Nelson, Spencer | 38 min |
| May 31, 6:56 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Nelson, Spencer | 34 min |
| May 31, 7:15 PM EDT | Special Weather Statement | LMK | Nelson, Oldham, Shelby, Spencer | 45 min |
| May 31, 7:41 PM EDT | Special Weather Statement | LMK | Anderson, Franklin, Henry | 49 min |
| May 31, 7:59 PM EDT | Special Weather Statement | LMK | Bullitt | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.